Sitting is a Luxury

This will just be a short update on what’s going on with me and Akathisia. (literally meaning “inability to sit”).  I found a great article explaining this complex side effect to various psychotropic drugs including antidepressants and antipsycotics.  If you’re interested: Akathisia by the RxISK Medical Team.

The turmoil I have experienced with akathisia has been unbelievable.  The need to move has been overwhelming.  I can’t express how intense this sensation has been, it was consuming every part of my life.  You can read more about my experience with this side effect in my post “I can’t be still”.

I saw my psychiatrist last week and she took away one of the new medications, but kept me on an antidepressant that often helps with akathisia.  I’m happy to say that I’m much, much better.  I feel that sitting still is such a luxury.

Finally after a more than a month the restlessness is easing.  I still feel figetty and just want to shift and move a bit, but I no longer feel the need to pace until I drop, with still the need to move.   My back is still very tense.  The muscles have been tense for over a month, they simply do not want to settle.  I’m in a quite a bit of pain because of it.  I think I may need physical therapy to help calm it down.  I’ll be seeing my primary care doctor next Friday for my 6 month visit, I’ll see what she has to say then.

How about side effects with the new medication?  After all, can an drug actually cause no side effects?  I’m not sure it’s the medication that’s causing it but I’m having a hard time with my cognitive function.  That, sounds like I’m brain dead, I promise I’m not, I’m just having a hard time thinking.  I have brain fog and I’m very easily distracted, or my short term memory is shot….I’m not sure which, after all my brain is not thinking clearly.  Hopefully this is a side effect that gets better.  If not, we may be on the search for a new antidepressant.  sigh.

I promised this would be short, I’m keeping my promise.

I’m leaving you with a few articles about Akathisia that I found useful during all of this.  I learned so much.  I’m surprised I haven’t heard of this before.

 

Advertisements

12 thoughts on “Sitting is a Luxury

    • Unfortunately I can’t go to a chiropractor, I have degenerative arthritis in my cervical and thoracic vertebrae. They don’t go together. Thanks though.

      Like

  1. That sounds like hell, to be honest. Awk! So glad you are finally feeling better. You might need physical therapy for your back or a chiropractor.

    I always wonder about side-effects. Sometimes they don’t show up right away, but it seems like there are always side effects to taking drugs. It’s a matter of weighing the pros and cons, I think. Sometimes the pros outweigh the cons. Sometimes they don’t. I hope you find the ones with the most pros for you. 🙂

    Liked by 1 person

  2. I was so relieved to see the title of this post in the Reader, Wendy. I know you still have some steps to take to get over ALL the side effects, but simply being ABLE to sit still is a major blessing, I’m sure. I’m still praying for your healing – and will always have you in my heart.
    xx,
    mgh
    (Madelyn Griffith-Haynie – ADDandSoMuchMORE dot com)
    ADD/EFD Coach Training Field founder; ADD Coaching co-founder
    “It takes a village to educate a world!”

    Liked by 1 person

  3. Hello Wendy. i had never heard of Akathisia before until reading this.
    It sounds like such a difficult side effect. You must be exhausted! I am happy to hear you are starting to feel a bit better now finally, and I hope that soon you will be able to get some rest.
    I know you said that you can’t see a chiropractor due to your arthritis, but have you considered a physiotherapist or an osteopath to help with your back? The best results i ever had for help with my neck, was from a physiotherapist who was able to help with so much of my pain.
    Take care Wendy
    thinking of you
    – Carly

    Liked by 1 person

  4. Thanks for sharing your experiences. The side effects of medication are wide-ranging. Give yourself some breathing room. The cognitive function issues might be the exhaustion your body must feel.
    Glad to read you are not as restless, and able to sit. What a wonderful improvement.

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s